Maine, 2022

Winter Storm in Maine, March 3, 2022

March 3, 2022 · NWS GYX · 2 events in 2 counties and zones

A quick hitting clipper type low crossed the region on the night of March 2nd through the morning of March 3rd. Light snowfall developed over most the state of Maine with a general 2 to 4 swath of snow due to brief but moderate snowfall rates.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A quick hitting clipper type low crossed the region on the night of March 2nd through the morning of March 3rd. Light snowfall developed over most the state of Maine with a general 2 to 4 swath of snow due to brief but moderate snowfall rates. As the surface boundary approached the Mid-coast region, coastal enhancement due to an interaction with the coastal front and increased low level moisture allowed for a narrow band of heavy snow to develop. Locally higher snowfall amounts of 6 to 8 occurred in this band due to few hours of heavy snowfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 2, 10:33 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 2, 10:33 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1033 PM EST Wed Mar 2 2022

.SYNOPSIS...
A reinforcing shot of cold air will bring light snow to the
region overnight. It will be another generally light event with
1 to 2 inches, especially near the coast. Colder high pressure
then settles in through the first half of the weekend. That
will leave us with some colder days on Thursday and Friday
before a gradual warming trend develops over the weekend. Low
pressure tracks north of the area Saturday evening through
Sunday. This will spread some mixed precipitation and eventually
rain across the area before a weak cold front moves through
Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1025 PM Update...Arriving 00z data in reasonable agreement this
evening for overnight and early morning snows. While QPF remains
fairly meager, most sources of guidance show somewhat impressive
potential for dendritic growth later tonight to around
dawn in a stripe from central NH eastward to the Maine coastal
plain northeastward to the Midcoast. This in response to better
inflow into a weak but developing mid level frontogenetical
band. While QPF hasn't changed all that much across the board
(slight increase), ratios should be quite high for a few hours
with dendrites falling. Have therefore upped snow amounts in the
aforementioned swath to around 3". Would not be surprised to
see a few immediate coastal towns (especially Midcoast) to pick
up 4 or 5 inches through early Thursday morning. Some data such
as the SPC HREF indicate the potential for 1" per hour rates on
the Maine coastal plain around dawn. Therefore tricky morning
commute is likely, with SPS or even advisory issuance possible
if this comes together.

635 PM Update...Clouds will continue to increase this evening as
a short wave trough approaches from the west. Did not make any
significant changes to the forecast at this time, but did tweak
snowfall amounts a little bit based on the latest mesoscale
guidance as well as ensembles. Similar to last evening, a light
plowable snow is expected for many areas tonight that should be
largely offshore by 12z.

Previously...

Satellite imagery this afternoon shows mostly clear skies with just
some thin cirrus overhead for most locations. The exception to this
is across the north and mountains where upslope flow combined with
some weak instability has resulted in some cumulus development
and even a few light snow flurries. This activity is expected to
briefly fade this evening before our next storm system arrives
from the west tonight.

Tonight our next clipper will arrive from the north and west before
crossing the area early tomorrow morning. This system will bring
another round of light snowfall to the area. Forecast guidance is in
good agreement for this system to be fairly moisture starved with
generally between one to two tenths of an inch of QPF expected. Two
notable exceptions to this will be across the upslopes as well as
along the coast where some coastal enhancement will allow for
slightly higher amounts. This combined with SLRs of 10-13:1 will
result in a 1-2" snowfall across the region, with slightly
higher amounts possible in the locations indicated above.
Although these amounts are well below advisory criteria, the
snow may be falling at a moderate rate during portions of the
morning commute and this combined with cold road surfaces may
result in locally slippery travel conditions, especially along
and south of the I-95 corridor. There is still a nonzero threat
for slightly higher QPF to shift a bit more west but regardless
this will be a light snowfall event.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Low pressure will lift into the Canadian Maritimes by early Thursday
afternoon, with just some lingering upslope snow showers possible
behind it. A tightening PGF between the low to our east and high
pressure to our west will allow for good afternoon mixing and
therefore gusty northwest winds are expected. The LLJ will be fairly
weak though and therefore even with good mixing winds are expected
to remain below advisory levels.

One interesting feature that will need to be watched in an
inverted trough that will be in place on thursday. This may
interact with another broad upper level trough axis overhead and
allow for a locally heavier snow shower or even isolated snow
squall to develop. The best chance for this looks to be across
the north and then southward through the Capitol region of Maine
and along the Mid-Coast. The timing for this would be from mid
morning through the early afternoon hours.

High pressure will begin moving into the Northeast on Thursday
night, which will allow for clearing skies and weakening winds. This
combined with a dry airmass in place will allow for good radiational
cooling conditions to develop. As such, expecting overnight lows to
fall to around 10 below across the north to the lower single digits
along the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview: Overall pattern shifting to a little warmer than
normal but active...with many opportunities for precip thru the
extended.

Impacts: While temps warm it should be gradual enough to
preclude widespread flooding concerns. Warm frontal passage Sat
night may have a period of freezing rain for the interior before
changing to rain.

Forecast Details: Fri into Fri evening the trof begins to lift
out of the region and temps start to moderate. Fri certainly
looks like the coldest day of the extended. As is the norm
during the cold season...the warm front Sat will struggle to
advance into the area at the surface. This will lead to a
freezing rain threat for the interior...as I suspect cold air
remains entrenched longer than most models show. I have gone
with the coldest available 2 m temp guidance Sat and Sat
evening. I do expect some freezing rain so I have no issues
including it in the forecast at this range. I have it as
transient for now...but will have to watch trends in surface low
as to whether cold air erodes or digs in for longer than I
currently have it. Some higher-res guidance will have that
period within range tomorrow...and tend to capture cold air
damming better.

Cold front starts to work thru the region Sun into Mon. The big
question here is where the front hangs up...as there is a follow
up S/WV trof moving towards the area that will likely lead to
cyclogenesis along the boundary. The positioning is important
as it will determine how much cold air is available for the
trailing wave. The ECMWF and ensembles is currently the coldest
of guidance...with half of the members showing moderate snowfall
for southern and coastal zones. The warmer GEFS/CMC Ens still
have precip for more of the area but less snow for the southern
zones. NBM PoP of low likely to high chance but stretched out
over a longer time frame seems fair given the uncertainty in
timing and position of the front.

With the PNA solidly negative that will invite broad southwest
flow aloft and no real threat of bitterly cold weather in the
next 7 to 10 days. However it will also lead to frequent S/WV
trofs ejecting out of the Wrn CONUS trof and plenty of chances
for precip locally. The time of day and timing with transient
cold shots will determine how much of that precip stays snow or
mixes.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
Short Term...Winds and seas to remain below SCA criteria through
tonight. An area of low pressure will cross over the waters
tomorrow, with increasing offshore flow expected behind it. SCA
conditions are expected tomorrow morning through Friday morning
with a few localized wind gusts up to 35 kts possible. Moderate
freezing spray is also expected tomorrow night through early
Friday morning.

Long Term...VFR conditions expected to prevail into Sat evening.
Approaching warm front followed by cold front Mon will bring
areas of IFR conditions in CIGs if not precip. Will have to
watch for some FZRA across the interior Sat evening. Gradually
precip will change to RA at all TAF sites by Sun. Could see a
period of LLWS with SW LLJ Sat night. A return to VFR is
expected Mon behind the cold front.

&&

.MARINE...
Short Term...VFR conditions this evening will deteriorate to
MVFR/IFR early tomorrow morning as a weak area of low pressure
brings -SN and low cigs. Conditions will improve back to VFR
tomorrow morning from west to east. Northwest winds may gust up
to 30 kts across all terminals tomorrow afternoon.

Long Term...Winds may briefly gust Fri evening to around 25 kt
outside of the bays but otherwise are expected to be below SCA
thresholds thru Sun. SCA conditions are possible ahead of a cold
front into Mon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 7 AM Thursday to 7 AM EST Friday for
     ANZ150>154.
     Freezing Spray Advisory from 8 PM Thursday to 7 AM EST Friday
     for ANZ150>153.

&&

NEAR TERM...Ekster
SHORT TERM...Tubbs
LONG TERM...Legro
Hazardous weather outlook, Mar 2, 3:34 PM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
334 PM EST Wed Mar 2 2022

MEZ007>009-012>014-018>028-033-NHZ001>015-032045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
334 PM EST Wed Mar 2 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

A clipper system will pass through New England very late tonight into
Thursday. Light snow is expected along and north of its track. Up to
2 inches of accumulation is possible and much of it may fall during
the morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>153-032045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
334 PM EST Wed Mar 2 2022

...FREEZING SPRAY ADVISORY IN EFFECT FROM 8 PM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ154-032045-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
334 PM EST Wed Mar 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
March 3, 2:00 AM EST to 8:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow overspread the Mid-coast region of Maine just after midnight on March 3rd. Snow started off light before a localized heavier snowband developed towards the early morning hours across interior Lincoln County and Knox Counties. Moderate to heavy snowfall fell in this band before it dissipated early in the morning. Snowfall amounts ranged from 6 to 8 inches.

Winter Storm, Lincoln

When
March 3, 2:00 AM EST to 8:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow overspread the Mid-coast region of Maine just after midnight on March 3rd. Snow started off light before a localized heavier snowband developed towards the early morning hours across interior Lincoln County and Knox Counties. Moderate to heavy snowfall fell in this band before it dissipated early in the morning. Snowfall amounts ranged from 6 to 8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009474, 1016008.